Alert archive / Washington / High Wind Warnings in 2010

High Wind Warning 4, NWS Seattle, WA

January 14, 2010

NWS Seattle, WA issued this high wind warning at Jan 14, 2010, 3:46 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2010, 3:46 PM PST (23:46 UTC)
Expired
Jan 15, 2010, 9:57 AM PST
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WWUS76 KSEW 142346
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
346 PM PST THU JAN 14 2010

...STRONG WINDS EXPECTED OVER THE OLYMPICS...

.A STRONG FRONT WILL APPROACH THE REGION TONIGHT AND GENERATE STRONG
WINDS JUST ABOVE THE SURFACE. THIS WILL IMPACT MAINLY ELEVATIONS
ABOVE 1500 FEET...INCLUDING THE HURRICANE RIDGE AREA.

WAZ513-151200-
/O.NEW.KSEW.HW.W.0004.100114T2346Z-100115T1800Z/
OLYMPICS-
346 PM PST THU JAN 14 2010

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST FRIDAY.

* WINDS ARE EXPECTED TO REACH 50 MPH SUSTAINED WITH GUSTS TO 90 MPH.

* STRONG WINDS THIS EVENING WILL INCREASE OVERNIGHT BEFORE DIMINISHING
  FRIDAY MORNING.

* THERE IS A GOOD CHANCE FOR TREE DAMAGE AT THESE WIND SPEEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF 75
MPH OR HIGHER WILL OCCUR IN THE MOUNTAINS.

&&

$$

CERNIGLIA
3 follow-up statements
197 
WWUS76 KSEW 150545
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
945 PM PST THU JAN 14 2010

...STRONG WINDS EXPECTED OVER THE OLYMPICS...

.A STRONG FRONT WILL APPROACH THE REGION TONIGHT AND GENERATE
STRONG WINDS JUST ABOVE THE SURFACE. THIS WILL IMPACT MAINLY
ELEVATIONS ABOVE 1500 FEET...INCLUDING THE HURRICANE RIDGE AREA.

WAZ513-151500-
/O.CON.KSEW.HW.W.0004.000000T0000Z-100115T1800Z/
OLYMPICS-
945 PM PST THU JAN 14 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE OLYMPICS UNTIL 10 AM
PST FRIDAY.

* WINDS ARE EXPECTED TO REACH 50 MPH SUSTAINED WITH GUSTS TO 90 
  MPH.

* STRONG WINDS THIS EVENING WILL INCREASE OVERNIGHT BEFORE 
  DIMINISHING FRIDAY MORNING. 

* THERE IS A GOOD CHANCE FOR TREE DAMAGE AT THESE WIND SPEEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR HIGHER WILL OCCUR IN THE MOUNTAINS.

&&

$$

WAZ001-503-506-510-151500-
/O.NEW.KSEW.WI.Y.0006.100115T0545Z-100115T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
945 PM PST THU JAN 14 2010

...WIND ADVISORY IN EFFECT UNTIL NOON PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE NORTH INTERIOR...WHICH IS IN EFFECT UNTIL NOON
PST FRIDAY.


* SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

* WINDS WILL INCREASE IN AREAL COVERAGE OVERNIGHT AND BECOME
  WIDESPREAD BY FRIDAY MORNING.

* WINDS OF THIS MAGNITUDE CAN SNAP SMALL TREE BRANCHES...TOPPLE
  SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. 

&&

$$
WEATHER.GOV/SEATTLE
MERCER
182 
WWUS76 KSEW 151242
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
442 AM PST FRI JAN 15 2010

WAZ513-151800-
/O.CON.KSEW.HW.W.0004.000000T0000Z-100115T1800Z/
OLYMPICS-
442 AM PST FRI JAN 15 2010

...HIGH WIND WARNING REMAINS IN EFFECT FOR THE SOUTH WIND EXPOSED
RIDGES OF THE OLYMPIC RANGE UNTIL 10 AM PST THIS MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM THIS MORNING.

* WINDS WERE GUSTING OVER 75 MPH AT TIMES ACROSS THE SOUTH WIND
  PRONE RIDGES.

* SOUTHERLY WINDS WERE GUSTING NEAR 80 MPH AT TIMES OVER HURRICANE
  RIDGE...ALTHOUGH A NEARBY REMOTE ANEMOMETER RECORDED GUSTS AS
  HIGH AS 115 MPH.

* THE HIGH WINDS WILL DROP OFF LATER THIS MORNING. BY NOON
  TODAY...WINDS WILL BE FROM THE WEST NEAR 25 MPH.

* THE HIGH WINDS WILL LIKELY TOPPLE SOME TREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR HIGHER WILL OCCUR IN THE MOUNTAINS.

&&

$$

WAZ001-503-506-510-152000-
/O.CON.KSEW.WI.Y.0006.000000T0000Z-100115T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
442 AM PST FRI JAN 15 2010

...WIND ADVISORY REMAINS IN EFFECT FOR THE NORTH INTERIOR UNTIL
NOON PST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY.

* SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH ARE
  LIKELY THIS MORNING.

* THE GUSTY WINDS WILL DROP OFF INTO THE 10 TO 20 MPH RANGE ABOUT
  NOON TODAY.

* WIND GUSTS OF 45 TO 50 MPH CAN SNAP SMALL TREE BRANCHES...TOPPLE
  SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WWW.WEATHER.GOV
482 
WWUS76 KSEW 151757
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
957 AM PST FRI JAN 15 2010

WAZ513-151900-
/O.CAN.KSEW.HW.W.0004.000000T0000Z-100115T1800Z/
OLYMPICS-
957 AM PST FRI JAN 15 2010

...HIGH WIND WARNING HAS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE HIGH WIND
WARNING FOR THE OLYMPICS.

THE STRONG SOUTHERLY WINDS HAVE EASED BELOW 50 MPH AND GUSTS OF 75
MPH AND ARE EXPECTED TO CONTINUE TO EASE THROUGHOUT THE REST OF
THE DAY.

$$

WAZ001-503-506-510-152000-
/O.CON.KSEW.WI.Y.0006.000000T0000Z-100115T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
957 AM PST FRI JAN 15 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY FOR THE
NORTH INTERIOR OF WESTERN WASHINGTON.

* SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH ARE
  EXPECTED THIS MORNING.

* THE STRONG GUSTY WINDS ARE EXPECTED TO EASE BY NOON TODAY.

* WIND GUSTS OF 45 TO 50 MPH CAN SNAP SMALL TREE BRANCHES... 
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER 
  OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

BUEHNER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Jan 14, 9:10 AM PST, 6 hours 36 minutes earlier.

Area forecast discussion, Jan 14, 9:10 AM PST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
910 AM PST THU JAN 14 2010

.SYNOPSIS...AN UPPER HIGH OVER THE REGION WILL SLOWLY MOVE EAST
THROUGH TONIGHT...ALLOWING A LOW PRESSURE SYSTEM THAT HAS TAPPED
INTO SUBTROPICAL MOISTURE TO HEAD TOWARD THE AREA.  THIS COMBINED
WITH THE DEVELOPMENT OF STRONG UPSLOPE FLOW AND RISING SNOW LEVELS
WILL RESULT IN HEAVY RAIN AT TIMES ON THE SOUTH OR SOUTHWEST FACING
SLOPES OF THE OLYMPICS AND NORTH CASCADES...ESPECIALLY TONIGHT
THROUGH FRIDAY.  THE FRONT WILL STALL AND WEAKEN OVER THE SOUTHWEST
PART OF THE STATE FRIDAY NIGHT BEFORE SHIFTING NORTH DURING THE DAY
SATURDAY.

&&

.SHORT TERM...AREAS OF RAIN ARE SPREADING INLAND THIS MORNING AND
ARE THE ADVANCE GUARD OF THE NEXT FRONTAL SYSTEM THAT WILL AFFECT
THE AREA INTO THE WEEKEND.  THIS WARM FRONT WILL MOVE NE ACROSS WRN
WA TODAY WITH THE COLD FRONT HOLDING BACK JUST OFFSHORE AND UP
ACROSS THE SOUTHERN PART OF VANCOUVER ISLAND.  A WEAK LOW PRESSURE
CENTER IS EXPECTED TO MOVE UP THE FRONT TONIGHT WHICH WILL THEN
FORCE THE COLD FRONT ACROSS THE AREA DURING THE DAY FRIDAY.  THIS
SCENARIO IS GOOD FOR STEADY...OCCASIONALLY HEAVY RAINS ACROSS THE
OLYMPIC PENINSULA THROUGH MOST OF FRIDAY.  THE REST OF THE AREA WILL
SEE OCCASIONAL LIGHTER RAINS...WITH LESS THE FURTHER SOUTHEAST YOU
GO.  THIS WILL ALSO MAINTAIN SOMEWHAT BREEZY CONDITIONS ACROSS THE
NW HALF OF THE FORECAST AREA THROUGH TONIGHT.

BY FRIDAY AFTERNOON THE FRONT IS EXPECTED TO HAVE SETTLED OVER THE
SOUTHEAST PART OF THE AREA ALLOWING THE OLYMPIC PENINSULA TO BEGIN
TO DRAIN.

FOR THE MOST PART SATURDAY LOOKS DRY AS THE THU NIGHT FRI SYSTEM
SHOULD HAVE MOVED OFF TO THE EAST AND THE NEXT IN THE PARADE OF
SYSTEMS IS NOT EXPECTED UNTIL LATE SAT NIGHT INTO SUNDAY.  THUS IT
IS BEGINNING TO LOOK BETTER THAN WHAT WE CURRENTLY HAVE IN OUR
FORECAST AND I WILL LIKELY TWEAK THAT THIS AFTERNOON.  CERNIGLIA

.LONG TERM...THIS TIMEFRAME WILL BE AN ACTIVE ONE WEATHERWISE.  THE
UPPER RIDGE WILL SHIFT WELL EAST OF THE REGION ALLOWING THE PACIFIC
NW TO BE UNDER THE INFLUENCE OF THE DEEP TROUGH OFFSHORE.  THE
RESULT WILL BE A SERIES OF STORM SYSTEMS THE WILL RIDE UP THE EAST
SIDE OF THIS TROUGH AND ACROSS OUR AREA FROM SUNDAY ONWARD...LIKELY
THROUGH ALL OF NEXT WEEK.  IT WILL BE A WET PERIOD PROBABLY BEST
DESCRIBED AS...PERIODS OF RAIN WITH SOMEWHAT ABOVE NORMAL
TEMPERATURES.  SPECIFICS ARE QUITE LACKING AT THIS POINT BUT ONE OF
THESE STORM SYSTEMS COULD BE GOOD FOR STRONGER WINDS ACROSS PARTS OF
WESTERN WASHINGTON SUNDAY INTO TUE.  IT DEPENDS ON JUST HOW CLOSE TO
THE COAST THE STORMS PASS BY SO THIS WILL NEED TO BE WATCHED.  THERE
WILL BE ENOUGH RAIN THROUGH NEXT WEEK THAT BESIDE THE NORMAL LOCAL
HIGH WATER ISSUES THE THREAT OF LOCAL LANDSLIDES WILL REMAIN WITH
US.  CERNIGLIA

&&

.HYDROLOGY...UPPER LEVEL MOISTURE WILL BE AIMED AT THE CWA STARTING
THIS AFTERNOON.  SATELLITE DERIVED TOTAL PWAT VALUES INDICATED THAT
THIS MOISTURE...EMANATING FROM THE SUBTROPICS...CONTAINED 1 PLUS
INCHES OF WATER.  AN INCREASINGLY MOIST AIR MASS IN CONJUNCTION WITH
THE DEVELOPMENT OF STRONG /45 TO 50 KNOTS/ 850 MB FLOW AND RISING
SNOW LEVELS WILL TRANSLATE TO PERIODS OF HEAVY RAINS ON THE S AND SW
FACING SLOPES OF THE OLYMPICS AND N CASCADES.  RAINFALL AMOUNTS ON
THE S FACING SLOPES OF THE OLYMPIC RANGE...BY LATE FRI...ARE
EXPECTED TO BE IN THE 6 TO 8-INCH RANGE...WITH 3 TO 5 INCHES
POSSIBLE ON THE SW FACING SLOPES OF THE N CASCADES.  THIS AMOUNT OF
RAINFALL WILL INCREASE THE POTENTIAL FOR RIVER FLOODING...THUS A
FLOOD WATCH IS IN EFFECT.

THE BAROCLINIC BAND WILL STALL AND WEAKEN ACROSS THE SRN PORTION OF
THE CWA FRI NIGHT BEFORE LIFTING NWD DURING THE DAY SATURDAY AS HIGH
PRES BUILDS OVER THE REGION.

WILL NEED TO ALSO MONITOR THE USGS LANDSLIDE INDEX AS CONDITIONS
WERE FAVORABLE FOR LANDSLIDES...IF RAINFALL AMOUNTS DURING THE NEXT
24 HOURS OVER THE PUGET SOUND EXCEED 2 INCHES.  AT THIS TIME...IT
DID NOT APPEAR THAT THE PUGET SOUND WILL RECEIVE THIS AMOUNT OF
RAINFALL IN 24 HOURS.

BEYOND SATURDAY...THE NEXT WEEK WILL FEATURE NUMEROUS FAST-MOVING
WEATHER SYSTEMS THAT WILL BRING MODERATE RAINS...BUT DURATION OF
RAINFALL AND BREAKS BETWEEN WEATHER SYSTEMS SHOULD PRECLUDE
LARGE-SCALE FLOODING CONCERNS...ALTHOUGH SELECT...EASY TO FLOOD
RIVERS WILL BE UNDER THREAT OF RENEWED FLOODING.  COOLER WEATHER IS
ALSO EXPECTED FOR THE SECOND HALF OF NEXT WEEK WITH SNOW LEVELS
FALLING BACK DOWN BELOW PASS LEVEL.  COOLER WEATHER IS TYPICALLY
UNFAVORABLE FOR RIVER FLOODING.

FLOODING IS NOT EXPECTED ON THE GREEN RIVER FOR THE NEXT 10 DAYS.
CERNIGLIA

&&

.AVIATION...988MB LOW TRACKS JUST WEST OF THE CHARLOTTES THRU
AFTERNOON WHILE THE ASSOCIATED FRONTAL SYS MOVES TO VANCOUVER ISLAND
TRAILING SW THRU THE WA COASTAL AND NEAR OFFSHORE WATERS. A
SECONDARY 1002MB SFC LOW WILL TRACK ALONG THE FRONT...REACHING VRISL
EARLY FRIDAY MORNING. THE FRONT WILL MOVE INLAND OVER WRN WA THRU
FRI MORNING AND THRU THE CASCADES FRI AFTERNOON. WEAK HIGH PRES
BUILDS INTO THE AREA FRI NITE AND SAT. AMS WILL BE MOIST AND STABLE
AS THIS FNTL SYS MOVES SLOWLY THRU THE REGION TODAY AND FRI WITH
STRONG SW FLOW ALF.

KSEA...NOT EXPECTING TO MAKE BIG CHANGES TO THE CURRENT TAF WHICH
SHOWS CONDITIONS SLOWLY DROPPING THRU TNGT WITH RAIN DEVELOPING. THE
LOWEST CIGS AND VSBY WILL PROBABLY NOT ARRIVE TIL FRIDAY WITH THE
SLOW MOVING AND WEAKENING FROPA MIDDAY.

&&

.MARINE...SLY GALES COASTAL WATERS...AND WILL ADD A GALE WARNING FOR
THE EAST ENTRANCE TO THE STRAIT. MAY NEED ONE FOR THE NORTHERN
WATERS TONIGHT BUT WILL KEEP THE FCST FOR THE NRN INLAND WATERS
20-30KT FOR NOW AND WILL DECIDE TO ADD ANOTHER 5KT FOR THE AFTERNOON
PACKAGE. A 988MB LOW TRACKS JUST WEST OF THE CHARLOTTES THRU
AFTERNOON WHILE THE ASSOCIATED FRONTAL SYS MOVES TO VANCOUVER ISLAND
TRAILING SW THRU THE WA COASTAL AND NEAR OFFSHORE WATERS. A
SECONDARY 1002MB SFC LOW WILL TRACK ALONG THE FRONT...REACHING VRISL
EARLY FRIDAY MORNING. THE FRONT WILL MOVE INLAND OVER WRN WA THRU
FRI MORNING AND THRU THE CASCADES FRI AFTERNOON. 19
&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...A FLOOD WATCH IS IN EFFECT FOR THE WESTERN AND NORTHERN
     PORTION OF THE CWA FROM 3 PM THIS AFTERNOON THROUGH FRI.

PZ...GALE WARNING REMAINS IN EFFECT FOR THE COASTAL WATERS AND WEST
     ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

     GALE WARNING IS IN EFFECT FOR THE EAST ENTRANCE TO THE STRAIT
     OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE REMAINING
     WATERS.

     A SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS
     REMAINS IN EFFECT TIL 3 AM FRI.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:11 PM PSTGale WarningSEW39 hr
Jan 13, 9:11 PM PSTSmall Craft AdvisorySEW46 hr
Jan 14, 3:51 AM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more50 hr

Nearby

High Wind Warnings in Washington, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.